Sunday, 23 June 2013

Neuroleptic Malignant Syndrome

Neuroleptic Malignant Syndrome (NMS) is a rare, often serious, side effect of, usually, neuroleptic (first-generation, or the older antipsychotics) medications such as haloperidol (HALDOL), chlorpromazine (THORAZINE), fluphenazine (PROLIXIN), etc. Some define the neuroleptic drugs to include the newer, second-generation antipsychotics and NMS can, in fact, be due to the newer antipsychotics, but it is more commonly associated with the first-generation, or typical, antipsychotics. It is most commonly associated with the more potent dopamine D2 receptor-blocking antipsychotics such as haloperidol and fluphenazine.1

The symptoms include:1
  • High Fever (usually >40℃)
  • Autonomic instability 
  • Sweating 
  • Altered mental status (confusion, agitation, anxiety, delirium, coma, etc.) 
  • Tremor 
  • Muscle rigidity 
  • Spasms and cramps
  • Immobility 
  • Mutism (inability to talk) 
  • Muscle breakdown and the resulting damage to the kidneys it can cause, plus it often causes changes in blood work and hence blood tests can detect this symptom.
  • Elevated white blood cell count

which usually come on over a period of days and usually occur within the first couple of weeks of treatment with the offending (i.e. the one that caused the NMS) medication.

The autonomous nervous system is a part of the nervous system (the overall structure to which the brain, spinal cord and nerves belong) that controls the body’s involuntary movements, like those that control digestion, salivation, heart rate, etc. Hence autonomic instability presents with hypo- (low) or hyper- (high) tension (blood pressure; i.e. hypotension, low blood pressure; hypertension, high blood pressure), constipation/diarrhoea, dry mouth, pupil dilation, etc.

The cause NMS is not entirely known but it is nearly universally associated with the use of dopaminergic medications, that is, medications that affect the actions of the neurotransmitter, dopamine, and/or its receptors. Most cases are attributed to drugs that block the dopamine, D2 receptor (which is the target of some older antiemetics (emesis=nausea and vomiting) medications and all FDA/TGA-approved antipsychotics; FDA=Food and Drug Administration of the US; TGA=Therapeutic Goods Administration of Australia), but some cases are attributed to dose reductions in drugs that activate the D2 receptor, directly or indirectly, such as the antiparkinsonian drug, levodopa (SINEMET), which the body converts to dopamine.
It is usually treated symptomatically (i.e. by targeting the symptoms not the cause) with benzodiazepines (e.g. diazepam [VALIUM]) to treat agitation and anxiety, rehydration (to avoid dehydration which is not uncommon with NMS), antipyretic drugs (pyresis=fever) and cooling blankets/ice bath to reduce body temperature. Although some attempt to stop the underlying disease process is usually made in the form in the removal of the offending agent (i.e. the antipsychotic that caused the NMS to begin with) and, in some cases, the administration of a drug known as bromocriptine (PARLODEL). Bromocriptine is a dopamine receptor agonist (activator) and since it is believed that D2 receptor blockade at least contributes to NMS it is a reasonable theory that it would treat NMS which, despite scarce available evidence, appears to be supported by the evidence.1-4

Another problem with NMS is that it can be difficult for doctors to diagnose it due to how similarly it presents to other medical conditions and the fact that there is no single test that can confirm NMS or even show that a patient is particularly vulnerable to developing the condition. One related condition that often presents very similarly to NMS is serotonin syndrome (SS) which is also sometimes caused by certain second-generation antipsychotic agents such as risperidone5 (RISPERDAL) and olanzapine6 (ZYPREXA). Serotonin syndrome does have some key differences, including the time it takes to develop, it usually takes a mere matter of hours, not the days usually required for NMS to develop.

There are also some genes that appear to confer a higher risk of developing NMS, particularly mutations in the genes that encode the D2 receptor. These mutations appear to reduce its activity. 

Bibliography

  1. Anglin RE, Rosebush PI, Mazurek MF. Neuroleptic malignant syndrome: a neuroimmunologic hypothesis. CMAJ. 2010 Dec 14;182(18):E834–838. DOI: 10.1503/cmaj.091442.
  2. Mihara K, Kondo T, Suzuki A, Yasui-Furukori N, Ono S, Sano A, et al. Relationship between functional dopamine D2 and D3 receptors gene polymorphisms and neuroleptic malignant syndrome. American Journal of Medical Genetics Part B: Neuropsychiatric Genetics. 2003;117B(1):57–60. DOI: 10.1002/ajmg.b.10025.
  3. Adnet P, Lestavel P, Krivosic‐Horber R. Neuroleptic malignant syndrome. Br. J. Anaesth. 2000 Jul 1;85(1):129–35. DOI: 10.1093/bja/85.1.129.
  4. Northoff G. Catatonia and neuroleptic malignant syndrome: psychopathology and pathophysiology. J Neural Transm. 2002 Dec 1;109(12):1453–67. DOI: 10.1007/s00702-002-0762-z.
  5. Karki SD, Masood G-R. Combination risperidone and SSRI-induced serotonin syndrome. Ann Pharmacother. 2003 Mar;37(3):388–91. Available from: http://www.theannals.com/content/37/3/388.full.pdf.
  6. Verre M, Bossio F, Mammone A, Piccirillo M, Tancioni F, Tortorella V, et al. Serotonin syndrome caused by olanzapine and clomipramine. Minerva Anestesiol. 2008 Feb;74(1-2):41–5. Available from: http://www.minervamedica.it/en/getfreepdf/Y%252BOjN1MXd4%252B75f8dPUmCCmwc3cqMhYaOaGxPdZZYhrS1oJ8pYx5Ae7hZhRrMYUQS4OGZoTDioMrHLxhV7XGvTA%253D%253D/R02Y2008N01A0041.pdf.

No comments:

Post a Comment